Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 36, NWS Mobile, AL

May 17, 2010George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2010, 4:48 PM CDT for George County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2010, 4:48 PM CDT (21:48 UTC)
Expired
May 17, 2010, 5:15 PM CDT
In force
27 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County George County, MS

The radar

The Mobile radar (KMOB), 42 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KMOB 172148
SVRMOB
MSC039-172215-
/O.NEW.KMOB.SV.W.0036.100517T2148Z-100517T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
448 PM CDT MON MAY 17 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 8 MILES SOUTHWEST OF BASIN...OR
  ABOUT 17 MILES SOUTHWEST OF LUCEDALE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN GEORGE COUNTY AT 500 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3085 8852 3073 8850 3073 8871 3074 8886
      3083 8886
TIME...MOT...LOC 2147Z 275DEG 15KT 3073 8874

$$
1 follow-up statement
200 
WWUS54 KMOB 172212
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
512 PM CDT MON MAY 17 2010

MSC039-172219-
/O.EXP.KMOB.SV.W.0036.000000T0000Z-100517T2215Z/
GEORGE MS-
512 PM CDT MON MAY 17 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GEORGE COUNTY WILL
EXPIRE AT 515 PM CDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. SOUTHERN GEORGE 
COUNTY CAN EXPECT BRIEF HEAVY DOWNPOURS...HOWEVER THIS STORM IS NO 
LONGER CONSIDERED SEVERE.

LAT...LON 3085 8852 3073 8850 3073 8871 3074 8886
      3083 8886
TIME...MOT...LOC 2209Z 275DEG 15KT 3072 8863

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:32 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 17, 3:32 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT MON MAY 17 2010

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...THE UPPER TROF OVER
THE EASTERN STATES MOVES SLOWLY OFF TO THE EAST THROUGH WEDNESDAY AS
SUBTLE SHORTWAVE RIDGING BUILDS INTO THE AREA.  THE SURFACE LOW
ASSOCIATED WITH THE UPPER TROF BRINGS A TRAILING COLD FRONT/SURFACE
TROF INTO THE FORECAST AREA OVERNIGHT WHICH THEN MOVES SLOWLY
THROUGH THE REMAINDER OF THE AREA ON TUESDAY.  TWO CELLS HAVE
DEVELOPED OVER SOUTHEAST MISSISSIPPI...ONE ON THE OLD BOUNDARY NEAR
THE COAST AND THE SECOND ON A MESOSCALE BOUNDARY FURTHER INLAND.
ISOLATED CONVECTION IS ANTICIPATED THESE SURFACE FEATURES AND THE
APPROACHING BOUNDARY AS IT MOVES INTO THE AREA THIS EVENING.  BOTH
THE NAM AND THE WRF ARE MORE AGGRESSIVE AND MOVE A SIGNIFICANT
CLUSTER OF CONVECTION ACROSS THE SOUTHERN HALF OF THE AREA THIS
EVENING BUT DIFFICULT TO ASCERTAIN IF HIGHER POPS ARE WARRANTED
BASED ON CURRENT TRENDS AND HAVE STAYED WITH SLIGHT CHANCE POPS FOR
NOW.  HAVE GONE WITH PATCHY FOG AFTER MIDNIGHT.  THERE IS A
POTENTIAL FOR LOWER VISIBILITIES OVER THE COASTAL COUNTIES WHERE
HEAVIER RAINS OCCURRED SATURDAY NIGHT INTO SUNDAY AND PERSISTENCE
FROM WHERE FOG DEVELOPED LAST NIGHT.  SMALL POPS FOLLOW FOR THE
SOUTHERN HALF OF THE AREA FOR TUESDAY AFTERNOON FOR ISOLATED
CONVECTION ALONG THE FRONTAL BOUNDARY WITH LOW LEVEL CONVERGENCE
SOMEWHAT ENHANCED BY AFTERNOON SEA BREEZE CIRCULATION.  DRY
CONDITIONS FOLLOW FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.  HAVE
KEPT CURRENT PACKAGE SMALL POPS OVER THE NORTHERNMOST COUNTIES
THURSDAY AND THURSDAY NIGHT FOR ISOLATED CONVECTION DEVELOPING ON
THE FRONTAL BOUNDARY RETURNING NORTHWARD AS A WARM FRONT IN RESPONSE
TO A SYSTEM MOVING ACROSS THE EASTERN PLAINS.  DAYTIME TEMPERATURES
CONTINUE TO BE SEVERAL DEGREES ABOVE SEASONABLE LEVELS AND NEAR
SEASONABLE AT NIGHT. /29

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...A LONGWAVE RIDGE AMPLIFIES OVER
THE EASTERN STATES THROUGH SUNDAY WITH A SEA BREEZE DEVELOPING EACH
AFTERNOON WITH PROGRESSIVELY WARMER DAYTIME TEMPERATURES.  BOTH THE
GFS AND ECMWF MOVE A TROPICAL WAVE INTO THE WESTERN ATLANTIC/EASTERN
CARIBBEAN SUNDAY INTO MONDAY WHICH MAY WEAKEN THE SEA BREEZE
CIRCULATION OVER THE FORECAST AREA.  HAVE FOR NOW CONTINUED WITH
SLIGHT CHANCE POPS THROUGH MONDAY FOR ISOLATED CONVECTION ALONG THE
SEA BREEZE. /29

&&

.MARINE...A WEAK FRONTAL BOUNDARY WILL STALL ACROSS THE NORTHERN
GULF AND WEAKEN THROUGH THE NEXT COUPLE OF DAYS. THIS WILL LEAD TO
GENERALLY LIGHT WINDS AND LOW SEAS. A MORE ESTABLISHED ONSHORE FLOW
WILL RESUME AFTER MID WEEK AS A SURFACE RIDGE REBUILDS OVER THE
NORTHEAST GULF OF MEXICO. /13

&&

.FIRE WEATHER...A WEAK COLD FRONT APPROACHING FROM THE NORTH WILL
SLOWLY MOVE THROUGH THE REGION THROUGH TUESDAY WITH A SLIGHT CHANCE
FOR SHOWERS AND THUNDERSTORMS.  SOMEWHAT DRIER AIR FLOWS INTO THE
REGION FOR TUESDAY AND WEDNESDAY.  RELATIVE HUMIDITIES MAY BRIEFLY
DROP BELOW CRITICAL LEVELS OVER THE INTERIOR PORTION OF THE
NORTHWEST FLORIDA PANHANDLE ON WEDNESDAY BUT WILL NOT SATISFY
DURATION REQUIREMENTS. RELATIVE HUMIDITIES OTHERWISE REMAIN ABOVE
CRITICAL LEVELS THROUGH THURSDAY. /29

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS ARE EXPECTED TO DOMINATE
THROUGH MUCH OF THE PERIOD. A BRIEF PERIOD OF MVFR CONDITIONS IS
POSSIBLE IN AND AROUND ISOLATED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON. /13

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      66  88  63  88 /  20  20  10  10
PENSACOLA   70  85  67  85 /  20  20  10  05
DESTIN      71  84  70  84 /  20  20  05  05
EVERGREEN   61  88  58  88 /  20  10  05  05
WAYNESBORO  59  86  55  87 /  20  10  05  10
CAMDEN      61  88  57  86 /  20  10  05  05
CRESTVIEW   63  90  62  89 /  20  20  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 17, 5:34 AM CDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
534 AM CDT MON MAY 17 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
534 AM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF RESIDUAL BOUNDARY LAYER MOISTURE...CLEAR
SKIES...AND LIGHT WINDS OVERNIGHT WILL LEAD TO THE DEVELOPMENT OF
PATCHY FOG...POSSIBLY DENSE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.